Objectives: Water and electrolytes disturbances often occur in renal transplant recipients. The objective is to describe the pathophysiology and the treatment of the most prevalent abnormalities. Methods: We screened PubMed for the following words in various combination: kidney transplantation and (disturbances or abnormalities) of (electrolytes or sodium or potassium or phosphate or calcium or acid-base). Results: We found abnormalities in all major electrolytes, as a consequence of tubular dysfunction caused by both rejection episodes and toxic effects of calcineurin inhibitors (CNIs; cyclosporine or tacrolimus). The renal tubular acidosis found in kidney transplant recipients is characterized by a normal anion gap and normal or high serum chloride levels. The incidence of hyperkalemia is 5-40% of patients treated with CNIs. The majority of kidney transplant recipients develop hypomagnesemia within the first weeks and months. Both cyclosporine and tacrolimus do induce hypomagnesemia by several mechanisms. Severe magnesium depletion may include clinical manifestations such as confusion, muscle weakness, tremor, dysphagia, tetany and convulsions. The immediate posttransplant period (first 3 months) is often accompanied by a decline in serum phosphate. Phosphate substitution is needed when serum levels fall below 0.5 mmol/l, or in patients with clinical symptoms and serum levels between 0.5 and 1.0 mmol/l. Hypercalcemia is also a common disorder in the chronic posttransplant phase, and is most often due to persistent hyperparathyroidism. Conclusions: Patients with kidney transplants display electrolytes abnormalities more frequently than non-transplanted patients with the same levels of renal function. A good knowledge of their physiopathology and treatment is important in the care of those patients.
Keywords: Kidney transplantation; calcium; magnesium; phosphate; potassium.